Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Suffering from diabetes mellitus. Taking glyciaphage, pioz, escoprin. Chances of having bladder cancer?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1997
Answered : 267 Questions
I am 56 years old and am suffering from DM 2 for the last 6 years. I am on Glyciphage 500 mg twice daily. I am also on Stamlo 5 mg once daily. With this edication my blodd usugar level was never normal. The recent blood sugar level was 175 (fast) and 197 (pp). HB1Ac is 8.1. My blood pressure is normal with the medication. My cholestrol is on the higher side of the normal. I a lso have a fatty liver
Based on this the doctor has suggested the following medication :
- Glyciaphage 1000 mg twice dail
- Pioz 7.5 mg once daily
- Escoprin AV 7,5 mg once daily
From the knowledge base I understand that Pioz or the generic pioglitzone is known to precipitate bladder cancer. Due to this I would like to know the following :
- Is the above Pioz dosage high enough to precipitate bladder cancer.
- Is it possible that I continue with Glyciphage 1000 mg twice daily and Escopring AV 75 for a month. Then monitor my sugar level if it is normal (with exercise and diet contriol) not to take Pioz because of it's adverse effect ?
- Is there any alternate medicne to Pioz ?

thnaks for the response
Posted Thu, 7 Mar 2013 in Medicines and Side Effects
Answered by Dr. Aparna Amritsagar 12 hours later
Thanks for writing your query to us.

As you had mentioned that your DM2 since last 6 years & you have being taking Glyciphage for control of sugars. Inspite of taking this medicine your sugar levels were never normal. That indicates that your sugar levels are not responding to Glyciphage as it should respond.

Lets look at how this medicines work.
Glyciphage – (Metformin) - improves sugar levels primarily by suppressing glucose production by the liver .
Pioz - Pioglitazone improves sugar by improving insulin sensitivity. These increases glucose uptake and utilisation in the peripheral organs and decrease gluconeogenesis in the liver, thereby reducing insulin resistance. Gluconeogenesis is the process by which glucose is made, primarily in the liver, from non-carbohydrate sources.

As you can see both the medicine have two different mechanism of action to control the sugar levels. So it is very important that when one medicine does not show adequate response than second medicine needs to be started.

It is true that Pioz have risk of bladder cancer. But the risk is very low in patients who are taking Pioz for long duration that is more than 1 year. Also Pioz 7.5mg is a low dose so the risk of developing bladder cancer is further lowered. Pioz also reduces the number of heart attacks in people with diabetes. Pioglitazone decreases the level of triglycerides and increases high-density lipoproteins which is good cholesterol. So it is beneficial to heart.

The other alternative for Pioglitazone can be Rosiglitazone with negligible risk for bladder cancer but has greater risk for heart attacks.

I would suggest that you start taking all the medicines as advised by your doctor.
Follow a strict diabetic diet as suggested by your doctor.
Do daily exercise brisk walking for 30 minutes per day.
Check your blood sugar after 1 month. If it shows improvement than your doctor can consider decreasing the dose of medicine. If your blood sugar remains persistently normal within the range that pioz can be stopped gradually. But you need to be consistent in your efforts to follow diet restrictions & exercise regimen.

I hope i have answered your query. Incase you have any further doubt , i will be happy to help you.
Take care.

Above answer was peer-reviewed by
Follow-up: Suffering from diabetes mellitus. Taking glyciaphage, pioz, escoprin. Chances of having bladder cancer? 7 hours later

Thanks for your detailed response.
I have the following follow up questions,
- As you can see I was taking Glyciphage SR 500 twice daily before. Maybe the dose was inadequate to control the sugar. Since the dose is now increased to 1000 mg twiice daily would it be beneficial to see the effect on the glucose level
- With Glyciphage I can take the Ecosprin AV which will take care of my triglycerides and increase high density lipoproteins.
- I can consider adding Pioglitazone if the sugar level do not respond to the dosage.
- Is Ecospring AV is a long term medicine ? i.e the way we take medicine for BP whihc is not desirable to discontinue. Is the same applicable to Ecosprin AV 75.

Thanks for your response,

Answered by Dr. Aparna Amritsagar 2 hours later
Thanks for writing your query to us.
You are taking medicines for diabetes, hypertension & cholesterol that means you have 3 risk factors for developing any heart problem in the near future. Since your sugar levels are never being under control,so your doctor is aggressive in controlling your sugar levels which is not at all wrong. Different doctors have different approach to treat their patients.

If you are hesistant to start with Pioglitazone, I can understand your concern than you should discuss with your treating doctor.

As mentioned in your query you want to take Glyciphage 1000mg twice a day & monitor the sugar levels,that can also be done.You can monitor your sugar levels after 1 month & see the response. If sugar’s are high than Pioglitazone can be started. Your sugar levels are high since long time, the ultimate aim of treatment is to bring HbA1c less than 7. Kindly also strictly follow the dietary restrictions & exercise regimen.Also do yoga & meditation which will be helpful to you.

Ecospirin AV is a combination medicine containing Aspirin & Atorvastatin. Both these medicines are cardio protective used as prophylactic agents in people who are high risk for developing heart disease. As I mentioned before you have 3 risk factors for developing heart disease so it is advisable to take this medicines at this point of time till your risk factor come in control. If you keep your risk factors in control than this medicines can be tapered off. Taking these medicines for longer duration has side effects .When your cholesterol levels are persistent within normal range than atorvastatin can be tapered or discontinued for some time & restarted again after few months. Aspirin also has a risk of having gastrointestinal bleeding. Whether to continue this medicines lifelong or not it all depends on how well your sugars , Blood pressure, cholesterol are in control . Regular follow up with a doctor is required to decide further plan of treatment. Don’t start or stop any medicines on your own.

I hope I have answered your query. In case you further query, I will be happy to help you.
Above answer was peer-reviewed by
Follow-up: Suffering from diabetes mellitus. Taking glyciaphage, pioz, escoprin. Chances of having bladder cancer? 23 hours later

Thanks for the answers
I have the final question.
IS there any side effects of Metformin ?
After increasing Metformin dose 2 gm per day I am having lose motiion with gas. I was not having this complaint when I was on 1 gm of metformin
Can this be related to the highe dose ?
Please let me know,
Answered by Dr. Aparna Amritsagar 49 minutes later
Thanks for your query.

Metformin can cause loose motion, but the symptoms will subside in few days once your body gets adjusted to high dose of Metformin. So don’t worry.

Consider switching to the extended-release version of Metformin. Talk to doctor about doing so. As it is a slow-release medication, it may reduce diarrhea, because smaller amounts are absorbed over the day rather than hitting your system all at once. Extended-release version is more expensive.

Reduce consumption of carbohydrates and fat. People who follow a reduced carbohydrate diet experience less diarrhea than those that do not.

Take metformin with a meal. It should never be taken on an empty stomach. When metformin is taken on an empty stomach, it reacts with stomach acid and can cause an increase in diarrhea and other gastrointestinal issues.

I hope I have answered your query. Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor